Bollettino dell'Unione Matematica Italiana

, Volume 11, Issue 1, pp 107–119 | Cite as

Monodromy representations and surfaces with maximal Albanese dimension

  • Francesco PolizziEmail author


We relate the existence of some surfaces of general type and maximal Albanese dimension to the existence of some monodromy representations of the braid group \(\mathsf {B}_2(C_2)\) in the symmetric group \(\mathsf {S}_n\). Furthermore, we compute the number of such representations up to \(n=9\), and we analyze the cases \(n \in \{2, \, 3, \, 4\}\). For \(n=2, \, 3\) we recover some surfaces with \(p_g=q=2\) recently studied (with different methods) by the author and his collaborators, whereas for \(n=4\) we obtain some conjecturally new examples.


Braid group Monodromy representation Surface of general type 

Mathematics Subject Classification

14J29 20F36 



The author was partially supported by GNSAGA-INdAM. He thanks the organizers of the workshop Birational Geometry of Surfaces (University of Rome Tor Vergata, January 2016) for the invitation and the hospitality. He is also indebted with “abx”, “aglearner”, Ariyan Javanpeykar, Stefan Behrens and Mohan Ramachandran for interesting discussions on several MathOverflow threads, with R. Pardini and V. Coti Zelati for their support during the editing process and with the anonymous referee for helpful comments and remarks.


  1. 1.
    Bauer, I., Catanese, F., Pignatelli, R.: Complex surfaces of general type: some recent progress. In: Global methods in complex geometry, pp. 1–58. Springer, Berlin (2006)Google Scholar
  2. 2.
    Debarre, O.: Inegalités numériques pour les surfaces de type générale. Bull. Soc. Math. France 110, 319–346 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Catanese, F., Ciliberto, C., Lopes, M.M.: Of the classification of irregular surfaces of general type with non birational bicanonical map. Trans. Am. Math. Soc. 350, 275–308 (1998)CrossRefzbMATHGoogle Scholar
  4. 4.
    Hacon, C., Pardini, R.: Surfaces with \(p_g=q=3\). Trans. Am. Math. Soc. 354, 2631–2638 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Pirola, G.P.: Surfaces with \(p_g=q=3\). Manuscr. Math. 108(2), 163–170 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Ciliberto, C., Mendes Lopes, M., Pardini, R.: The classification of minimal irregular surfaces of general type with \(K^2=2p_g\). Algebraic Geom. 1, 479–488 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Barja, M.A., Pardini, R., Stoppino, L.: Surfaces on the Severi line. J. Math. Pures Appl. 105, 734–743 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chen, J., Hacon, C.: A surface of general type with \(p_g=q=2\) and \(K^2=5\). Pacific. J. Math. 223, 219–228 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Penegini, M., Polizzi, F.: On surfaces with \(p_g=q=2\), \(K^2=5\) and Albanese map of degree \(3\). Osaka J. Math. 50, 643–686 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Penegini, M., Polizzi, F.: Surfaces with \(p_g=q=2\), \(K^2=6\) and Albanese map of degree \(2\). Can. J. Math. 65, 195–221 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Penegini, M., Polizzi, F.: A new family of surfaces with \(p_g=q=2\) and \(K^2=6\) whose Albanese map has degree \(4\). J. Lond. Math. Soc. 90, 741–762 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Pignatelli, R., Polizzi, F.: A family of surfaces with \(p_g=q=2\), \(K^2=7\) and Albanese map of degree \(3\). Math. Nachr. (2016). doi: 10.1002/mana.201600202 zbMATHGoogle Scholar
  13. 13.
    Polizzi, F., Rito, C., Roulleau, X.: A pair of rigid surfaces with \(p_g=q=2\) and \(K^2=8\) whose universal cover is not the bidisk. arXiv:1703.10646 (2017)
  14. 14.
    Grauert, H., Remmert, R.: Komplexe Räume. Math. Ann. 136, 245–318 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Grothendieck, A., et al.: Revetements étales et Groupe Fondamental (SGA1). Lecture Notes in Mathematics, vol. 224. Springer, Berlin (1971)Google Scholar
  16. 16.
    Dethloff, G., Grauert, H.: Seminormal complex spaces. In: Several Complex Variables VII, pp. 183–220. Springer (1994)Google Scholar
  17. 17.
    Serre, J.P.: Géométrie algébrique et géométrie analytique. Ann. Inst. Fourier 6, 1–42 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Serre, J.P.: Topics in Galois theory. Research Notes in Mathematics, vol. 1, 2nd edn, p. xvi+120. A K Peters Ltd., Wellesley (2008)zbMATHGoogle Scholar
  19. 19.
    Bellingeri, P.: On presentations of surface braid groups. J. Algebra 274, 543–563 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    The GAP Group: GAP —Groups, Algorithms, and Programming, Version 4.8 (2016).
  21. 21.
    Edixhoven, B., de Jong, R., Schepers, J.: Covers of surfaces with fixed branch locus. Int. J. Math. 21, 859–874 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Lazarsfeld, R.: Positivity in algebraic geometry. I, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 48. Springer, Berlin (2004)CrossRefGoogle Scholar
  23. 23.
    Seifert, H., Threlfall, W.: A textbook of topology, vol. 89. Academic Press, New York (1980)zbMATHGoogle Scholar
  24. 24.
    Beauville, A.: L’inegalité \(p_g \ge 2q-4\) pour les surfaces de type générale. Bull. Soc. Math. France 110, 343–346 (1982)Google Scholar
  25. 25.
    Manfredini, S., Pignatelli, R.: Chisini’s conjecture for curves with singularities of type \(\{x^n=y^m\}\). Mich. Math. J. 50, 287–312 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Koizumi, S.: The ring of algebraic correspondences on a generic curve of genus \(g\). Nagoya Math. J. 60, 173–180 (1976)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Unione Matematica Italiana 2017

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità della CalabriaArcavacata di RendeItaly

Personalised recommendations